Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 97, NWS Blacksburg, VA

May 16, 1998City of Salem, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 16, 1998, 7:29 PM EDT for City of Salem, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 1998, 7:29 PM EDT (23:29 UTC)
Expired
May 16, 1998, 8:20 PM EDT
In force
51 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County City of Salem, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
419 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WUUS01 KRNK 162330 RRA
SVRRNK
VAC161-770-775-170020-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
729 PM EDT SAT MAY 16 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANOKE COUNTY IN SOUTHWESTERN VIRGINIA.
  ROANOKE IN SOUTHWESTERN VIRGINIA.
  SALEM IN SOUTHWESTERN VIRGINIA.

* UNTIL 820 PM EDT.

* AT 729 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM IN THE VICINITY OF ROANOKE MOVING EAST AT 15 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  ROANOKE                         AROUND 729 PM EDT..
  VINTON                          AROUND 735 PM EDT..

<< CALL TO ACTION >> THIS IS A DANGEROUS STORM MOVE TO THE
INTERIOR OF A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.END/KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:45 PM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, May 16, 2:45 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SAT MAY 16 1998

65-70 DWPTS RUNNING OUT AHEAD OF THE SFC FRONT THIS AFTN SHUD
PROVIDE ENUF FUEL FOR A FEW TSTMS LATE TODAY AND THIS EVENING OVER
PARTS OF THE CWA. CRNT LOW CHC POPS LK FINE.

DRIER AIR BEGINS FILTERING IN AFTER MIDNIGHT. OTHER THAN SOME
LINGERING CLOUDS EAST OF THE MTNS EARLY TMRW...SUNDAY SHUD TURN OUT
TO BE A SOMEWHAT COOLER AND LESS HUMID DAY WITH NORTH FLOW. CLEAR
AND TRANQUIL WX WILL CONTINUE THRU MONDAY AS SFC RIDGE AND VERY DRY
AIR SLOWLY BUILDS INTO THE SRN APPS.

MOS TEMPS IN AGREEMENT UNTIL MONDAY WHEN THEY GO IN OPPOSITE
DIRECTIONS. MONDAY SHUD SEE MAXES SIMILAR TO SUNDAY...AND THUS A
FWC/FAN COMPROMISE MORE OR LESS.

ROA 60/81/54/82 3100
LYH 61/82/55/83 3100
DAN 63/84/58/85 3100
BLF 56/76/51/80 3100
RNK 57/78/52/81 3100

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:14 PM EDTSevere Thunderstorm WarningRNKMontgomery66 min
May 16, 5:33 PM EDTSevere Thunderstorm WarningRNKBath47 min
May 16, 5:51 PM EDTSevere Thunderstorm WarningRNKFloyd34 min
May 16, 6:03 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem67 min
May 16, 6:24 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin66 min
May 16, 6:52 PM EDTSevere Thunderstorm WarningRNKPatrick33 min
May 16, 7:29 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke51 min
May 16, 7:39 PM EDTSevere Thunderstorm WarningRNKPatrick66 min
May 16, 7:55 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville65 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.